I was diagnosed with diabetes a month ago and went to see the endocrinologist who gave me a prescription for metformin (500 mg -- 2 tablets twice per day). At that time my fasting glucose was 8.3 mmol/L [144 mg/dl]. Somehow the thought of having to be on medication scares me, so I didn't take the tablets. I saw the dietitian, and the nurse educator and quite understood about what I had to eat and doing exercise.
I followed the diet that the dietitian laid out for me and did the treadmill for 20 minutes five times per week. My sugar level came down to 4.5-10.6 mg/dl [81-180 mmol/L] when I did all the exercise and controlled of food intake, and my weight just stayed the same.
Can I continue controlling my diabetes by diet and exercise like this without metformin?
One of the first issues in a patient-physician relationship is honesty. You need to tell your physician what has happened and discuss the choices. I am glad your sugars have come down some. On the other hand, they are all not down into the normal range. It should be pointed out that there are no safe levels of high blood sugars.
I suggest you speak with your physician again. It may be that the dose of the metformin does not have to be increased to such a high level. Metformin, initiated at the high dose you indicate, may have gastrointestinal side effects, including loose stools or diarrhea. It may be that you can take a lower dose of the metformin. It is not a victory if you need the medication and do not take it.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.